MAUDE Adverse Event Report: VASCUTEK LTD. GELWEAVE; GELWEAVE 4 BRANCH PLEXUS

VASCUTEK LTD. GELWEAVE; GELWEAVE 4 BRANCH PLEXUS
Model Number GELWEAVE
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Death (1802); Blood Loss (2597)
Date of Event 08/21/2019
Type of Reportable Event Death
Additional Manufacturer Narrative
(b)(4).A 5-year review of previous complaints for leakage/blushing and/or death for gelweave grafts was performed - investigation found that there were 9 deaths related to gelweave grafts of which two deaths (inclusive of this complaint) directly related to blood leakage, this gave occurrence rates of (b)(4) (complaints v sales) respectively.Qc manufacturing and physical test records were retrieved and reviewed for this batch with attention to porosity test results.It was found that this batch was manufactured to specification and all physical testing and porosity testing results were well within acceptance criteria.Device remains implanted and will not be available for testing.Vascutekltd.Is continuing to investigate this event and awaiting further information from site.Vascutek ltd.Is awaiting further information from site and will report findings in next follow up / final report.
 
Event or Problem Description
On (b)(6) 2019, the physician carried out an implantation using gelweave plexus graft and st jude valsalva for bentall and total arch surgery.6 days post-op ((b)(6) 2019) it was found that the patient was bleeding - approximately 2 litres of blood had been drained from patient.The physician re-opened the patient on (b)(6) 2019 physician found that the patient had bleeding around the branches of the gelweave plexus graft.The physician applied bio glue to stop the bleeding unsuccessfully.4 hours later on the morning of thursday (b)(6) the patient died.A short video of the reintervention was provided showing bleeding around the graft.
 
Additional Manufacturer Narrative
Manufacturers narrative: patient code - 2597 - blood loss - patient was reported to have lost more than 2 litres of blood between implant and reintervention.Patient code - 1802 - death - patient died 4hours after reintervention - precise cause of death is unknown at this time.Device code - 3190 - insufficient evidence - there is not enough information at this point to determine the cause of the leakage which reportedly led to patient death.Method code - 4109 - historical data analysis - a 5-year review of previous complaints for leakage/blushing and/or death for gelweave grafts was performed - investigation found that there were 9 deaths related to gelweave grafts of which two deaths (inclusive of this complaint) directly related to blood leakage, this gave occurrence rates of 0.003%, and 0.001% (complaints v sales) respectively.Method code - 3331 - analysis of production records - qc manufacturing and physical test records were retrieved and reviewed for this batch with attention to porosity test results.It was found that this batch was manufactured to specification and all physical testing and porosity testing results were well within acceptance criteria.Method code - 4117 - device not accessible for testing - device remains implanted and will not be available for testing.Method code - 4104 - testing of model variant - a similar gelweave branched graft was retrieved from stock which had been gelatin impregnated and fixed on the same day and shift as the complaint device and was tested for porosity with blood and for gelatin and glycerol content.- porosity with blood results were within acceptance criteria and no significant leakage was seen at the branch roots or on the body of the graft.Total blood loss during the test was less than 0.16gms.Gelatin and glycerol content was also within acceptable range for a gelweave graft.Results code - 213 - no device problem identified.- there was no issue found with the manufacture or testing of this batch on review of the device history records.All physical and in process testing met acceptance criteria.Testing of an equivalent graft from stock for porosity with blood and gelatin glycerol content was also within specification.Conclusion code - 4315 - root cause could not be established- from the investigation above and the response to questions sent to the physician did not provide any information that assisted in determining the root cause of the leakage seen.Without the return of the device or access to patient notes it is not possible for vascutek ltd.To investigate this event any further.Vascutek ltd.Now considers this complaint closed.Further action is not planned, however, the issue will be tracked and trended as part of the on-going complaints trending and reporting process and if an adverse trend develops action may be taken at that time.
 
Event or Problem Description
On (b)(6), the physician carried out an implantation using gelweave plexus graft and st jude valsalva for bentall and total arch surgery.6 days post-op (b)(6) it was found that the patient was bleeding - approximately 2 litres of blood had been drained from patient.The physician re-opened the patient on (b)(6) physician found that the patient had bleeding around the branches of the gelweave plexus graft.The physician applied bio glue to stop the bleeding unsuccessfully.4 hours later on the morning of thursday 22nd aug the patient died.A short video of the reintervention was provided showing bleeding around the graft.Further information received from the physician in response to additional questions asked was received on 14-oct-19 as below: when the bio glue was applied to the branch roots was it given time to set? the doctor was trying to stop bleeding by spraying normal saline to the graft, let it clear, and applied bioglue to the graft.If bio glue failed to stop bleeding, were any other options attempted to stem bleeding i.E.Was the area packed out and left to allow blood to coagulate or wrap graft with material? when bio-glue was not working, the doctor used gauze packing to the graft.If none of the above options worked why was the graft not swapped out? the event happened during the night while the operation setting was not ready as well as the team, so that the graft could not be swapped out.Was patient closed up and returned to icu or did they pass away in theatre? patient who was already packed was closed up, returned to icu, passed away in icu.If so, why was the patient closed up while still bleeding? because no other alternative.The doctor already gave blood product such as octaplex (human coagulation factor) but the bleeding could not stop.Is there any video available from the initial procedure to implant the devices? no.Can you again confirm what experience the surgeon had working with branched grafts? the surgeon has used branched graft about 2 times, but the doctor has used bentall and hemiarch as his routine procedure.Did he have assistance from a clinician with previous branched graft experience? yes, with another doctor (dr.Oki) who has experience working in korea.Was the patient still on blood thinners for the valve? no blood thinners.What was this operation for? dissection aorta type a.What additional devices were also used - in the video it appears that the gelweave has been attached to another device at the top right of video.( gelweave black line stops at the suture line)? st jude av graft.Why is there a 90° angle at the suture line? doctor said it is not 90° angle, it is just a curve.What was the cause of death - thrombosis or some other? uncontrolled massive bleeding that cause medical coagulopathy.Was the graft soaked in saline prior to use? if yes, for how long? yes, 5 minutes.Was the graft clamped? if yes, what type of clamp was used e.G.Atraumatic clamps? yes, with atraumatic clamps.Was excessive tension/stretching applied to the graft? no.What type of needles were used on the graft e.G.Round body taper point needles? ethicon prolene 4-0 (rb-1, 17 mm 1/2c round bodied).Was the graft de-aired? if yes, what size needle was used? yes, 4-0 (rb-1, 17 mm 1/2c round bodied).Does the patient have any coagulopathy issues or blood disorders that may have had an impact on the device's performance? no, coagulopathy is due to massive bleeding.What was the patient coagulopathy status during the procedure and for the 6 days post-op? normal.Are there any pre/post op and notes or scans? not done.Are there any post mortem notes ? no, family did not allow.

Brand Name
GELWEAVE
Common Device Name
GELWEAVE 4 BRANCH PLEXUS
Manufacturer (Section D)
VASCUTEK LTD.
newmains avenue
inchinnan business park
renfrewshire, PA4 9 RR
UK  PA4 9RR
MDR Report Key9085631
Report Number9612515-2019-00024
Device Sequence Number2425231
Product Code DSY
UDI-Device Identifier05037881106328
UDI-Public05037881106328
Combination Product (Y/N)N
PMA/510(K) Number
K040829
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Reporter Type Manufacturer
Report Source company representative,consum
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/17/2019
Report Date (Section F) 08/22/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/31/2021
Device Model NumberGELWEAVE
Device Catalogue Number73241088/8-G
Device Lot Number17647499
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Distributor Facility Aware Date08/21/2019
Device Age8 MO
Event Location Hospital
Date Report to Manufacturer08/22/2019
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/22/2019
Supplement Date Received by Manufacturer08/22/2019
Initial Report FDA Received Date09/19/2019
Supplement Report FDA Received Date10/18/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient Age44 YR